Find a
Location:
Find a Location
or
Find a
Provider:
Find a Doctor
and/or

Article Manager

Health Information Encyclopedia - Poison

Search Health Information   

Piroxicam overdose

Definition:

Piroxicam is a nonsteroidal anti-inflammatory drug (NSAID) used to relieve pain and swelling. Piroxicam overdose occurs when someone takes too much of this drug.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.



Alternative Names:

Feldene overdose



Poisonous Ingredient:

Piroxicam



Where Found:

Piroxicam is also sold under the brand name Feldene.



Symptoms:

Before Calling Emergency:

Determine the following information:

  • The patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient


Poison Control, or a local emergency number:

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.



What to expect at the emergency room:

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Laxative
  • Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage )


Expectations (prognosis):

Recovery is likely, except in very large overdoses. Very large overdoses can be deadly.



References:

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.




Review Date: 1/30/2013
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Text Only Options

Change the current font size: larger | default | smaller

Current color mode is Black on White, other available modes: Yellow on Black | Black on Cream

Current color mode is Yellow on Black, other available modes: Black on White | Black on Cream

Current color mode is Black on Cream, other available modes: Black on White | Yellow on Black

Open the original version of this page.